Most people do just fine with the treatment. The horror stories you read on the internet are from people that are having a hard time with the treatment. But there are many more people that have no major issues and have no need to seek help on internet.
Best of luck
Greetings and welcome to the forum. Sounds as if you have been doing a little research. It helps to keep in mind that a lot of times people tend to be more vocal when they are in pain or discomfort or things are going the way they thought. As a result much of what you read may sound pretty grim. That does not account into account the many times folks might be feeling OK and are off living life since they feel OK.
I don't mean to make that sound negative since this is a great place to find solutions, support and feel a sense of solidarity with someone since chances are no one around you understands Hepatitis C or what you are going through.
Since you are treating with Peg & Riba I take it you are a Geno 2 or 3 perhaps? I treated for 19 weeks on Peg & Riba and yes, there were some rocky times. I did not develop many of the side effects you mention since I guess I did not treat long enough. Well, I did get some sort of skin condition that took a couple of years to clear up. Oh, and I lost close to 80% of my hair. But other than that it was not that bad. I went on an antidepressant a few months prior to treatment since I had read about Interferon-induced depression and I figured I was prone to it. That was probably one of the wiser things I did to prepare.
Your treatment experience in many ways is up to you. A lot of it is attitude but that is not what I mean. I mean recognizing the signs and symptoms of a side effect and doing something about it before it snowballs or you have to reduce you Riba to a low dose early in the game.
One way to do this is to obtain copies of all your labs. Be sure to get a contact number of who you call to get them to fax, email or snail mail them to you. Also, obtain the number of who you call when you need advise or rescue meds. This is crucial since statements such as, "The nurse said my labs look OK but they want to keep an eye on my Hgb." are virtually meaningless. It kind fo implies your Hgb is likely to to drop soon. That means you want to line up the proper rescue med or determine exactly how they plan to manage your anaemia.
That example may be a little over much but failure to act at this stage means you might have a few days where you feel like you are swimming in mud while the doctor's office gets around to treating your side effect : after it has already set in.
In other words: you do not have to wait until you are miserable. There are some side effects you can't do much about since let's face it these are heavy duty anti-viral drugs but you can be proactive with the major sides. Being able to post here on the forum when that happens will yield much advise, experience and support.
I will let others contribute ideas on things you can do to hopefully help treatment flow a little more smoothly (if that is possible). They can address sides I have not mentioned. Most important others will offer tips on what you can do between now and then to prepare for treatment.
You are not doomed. More and more people are clearing the virus now more than ever thanks to the introduction of Protease Inhibitors for Genotype 1 and the less harsh, all oral meds in the clinical trials (that hopefully apply to all genotypes).
Speaking of the all oral meds I was wondering if you heard of them? Many people who are not far along in their fibrosis have opted to wait until they are released. It could be the next couple of years but honestly, who knows. Are you treatment naive (never treated the virus before)? If so I would at least ask you doctor what his/her take is on these meds - just so you walk into treatment fully informed and aware of ★all★ your treatment options.
Also, if you talk to your doctor soon you might want to mention the IL28B genotype test. It is associated with response to chronic hepatitis C interferon-alpha and ribavirin therapy.
Again, I am still assuming you are a Geno 2 or 3.
Here is the conclusion of the study:
An IL-28B polymorphism was associated with an SVR in patients infected with genotype 2/3 HCV who did not achieve a RVR. Analysis of IL-28B genotype might be used to guide treatment for these patients.
Sorry for the information over load. There are many different facets of treatment and hopefully I am opening the door for others who care to elaborate.
Not knowing more about your life or medical history I feel semi-safe in assuring you that you have a fighting chance to make it through treatment and contending with the side effects.
Best of luck to you
Hello welcome, I have to say ID gave you some wonderful information
I do not believe the tx will be horrible however we are all different, different ages, different levels of damage to our livers. When I treated with Peg and Riba the first time, I did 48 weeks, was able to work part time through out. It was not easy feeling sick all the time but I did it.
Good luck to you, 6 months is much better than 12 :)
Congratulations on starting treatment soon! You are on your way to taking care of your liver. What genotype are you?
Geno type 3, I lost my husband a year ago, he had hep c undiagnosed for 20 years until we found out when he was in the latter stages of cirrhosis and then he died 6 weeks later after numerous huge bleeds. Shocking, still coming to terms with it, have black weeks, very depressed, angry etc, I got tested when they found out and told my children 2 weeks ago one has been to docs and came back negative, two children left to test, fingers crossed.
Hi sickasaparrot, I figured you must be G2 or G3 since you are doing Interferon and Ribavirin only. I am so sorry to hear about the loss of your husband. It must be very difficult for you to face your diagnosis and upcoming treatment. I am sending well wishes that your children will test negative (I'm sure they will test negative). Please be sure to talk to your doctor about your depression and anxieties before you start treatment, because Interferon and Ribavirin can increase those symptoms. Be sure to keep posting here in this forum as there are many wonderful forum members here who can answer questions and provide support to you. Are there any Hep C support groups in your area?
Best wishes as you begin treatment.